Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 6, 2016, 4:01 PM EDT for Onslow County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2016, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 6, 2016, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Newport/Morehead City, NC
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 57 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377
WWUS82 KMHX 062001
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
401 PM EDT SAT AUG 6 2016
NCZ090-092-093-098-062045-
ONSLOW-JONES-CRAVEN-DUPLIN-
401 PM EDT SAT AUG 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUPLIN...
NORTHERN ONSLOW...SOUTH CENTRAL CRAVEN AND SOUTHEASTERN JONES
COUNTIES...
AT 400 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF TRENT WOODS TO NEAR HALF
MOON TO NEAR WALLACE. MOVEMENT WAS EAST SOUTHEAST AT 15 MPH.
WINDS GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...NEW BERN...HAVELOCK...HALF MOON...NEW RIVER STATION...
PINEY GREEN...PUMPKIN CENTER...RICHLANDS...MAYSVILLE...
RICHLANDS SOUTH...NEUSE FOREST AND ALBERT J ELLIS AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3472 7768 3472 7782 3478 7791 3489 7768
3494 7748 3504 7701 3492 7687 3476 7725
3464 7765
TIME...MOT...LOC 2000Z 306DEG 11KT 3498 7710 3486 7742 3476 7793
$$
27What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:01 PM EDT, 1 hour earlier.
Area forecast discussion, Aug 6, 3:01 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
301 PM EDT SAT AUG 6 2016
.SYNOPSIS...
A trough of low pressure will develop inland today while high
pressure builds towards the area from offshore. A cold front will
approach from the northwest tonight and become stationary over the
region Monday. The front will lift north of the region late
Tuesday with high pressure building offshore late in the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 145 PM Saturday...The inland trough will persist along the
Piedmont portions of NC with high pressure offshore, helping
produce a moist SW flow across the region with PWATs above 2
inches. An upper level trough and a SW-NE sheared vortmax is
crossing the region providing support for shower/thunderstorm
development. Currently showers with isolated thunder is most
concentrated where differential heating boundaries and the
seabreeze reside...generally along the coast from Oregon Inlet
south and south of highway 70. Meso models continue to show this
general area the most likely to see showers this afternoon with
activity slowly working inland with the seabreeze later this
afternoon. Low level thicknesses build to around 1430 meters
today, yielding maximum temps in the low 90s inland to mid/upper
80s along the coast and Outer Banks. Dewpoints will be in the mid
70s, helping produce heat index values of 100-104 F this
afternoon.
High threat of rip currents will be present today for the Outer
Banks beaches from Cape Hatteras to Cape Lookout, where elevated
long-period swells will make swimming hazardous. Heed the advice
of lifeguards and the beach patrol.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
As of 255 AM Saturday...The upper trough will shift to the coast
and offshore areas this evening ahead of a surface front
approaching from the northwest. Upper flow becomes more zonal by
midnight. Diminished POPs after sunset as showers/thunderstorms
should wane with loss of daytime heating for inland sections, but
maintained chance POPs for far eastern/coastal sections. After
midnight, increased POPs to around 40 percent for the northern
zones/HWY 64 corridor, as better convergence will exist ahead of
the frontal boundary approaching from the northwest. Southwest
flow will persist overnight, helping keep the boundary layer mixed
which should inhibit any fog/low stratus development again
tonight. Overnight lows will remain mild as well, minimum temps
expected in the mid to upper 70s across Eastern NC.
A slow moving cold front will push into the region Sunday. Latest
models now showing front having hard time pushing south, with
most keeping it stalled in over the area into early next week.
Based on this have increased pops a bit northern tier and lowered
far south Sunday...also raised temps a bit southern tier.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 3 PM Sat...Scattered to numerous showers and thunderstorms
early in the the period, then gradual drying and warm up mid to
late week.
Sunday night through Tue night...The slow moving cold front stall
over Eastern NC Sunday night and linger into Tuesday. Latest
models continue to show front having hard time pushing south
through the region...most keep it bisecting the area from the
coastal plain to the Pamlico Sound and near Cape Hatteras.
Numerous showers and scattered thunderstorms are likely Sunday
night into Monday with the front acting as the primary focusing
mechanism. The main threat still looks like periods of locally
heavy rain with localized flooding possible. Precip water values
will be quite high, and kept pops mainly 50 to 60 into
Monday...then slightly lower Tuesday. The stalled front will wash
out by Tuesday Night as models depict weak coastal trough
developing into Wednesday in response to low developing in the
deep south.
Wednesday through Saturday...Once front washes out expect precip
to become more diurnally driven and will continue low chance to
slight chance pops. High pressure will shift offshore late
Wednesday into Thursday with low level S/SW returning, as upper
ridge builds over the region. Gradual warm up expected through
the week with highs warming into the upper 80s to low 90s.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
.Short Term /through Sunday/...
As of 2 PM Saturday...Predominant VFR conditions expected through
much of the TAF period with high confidence, however a moist and
unstable airmass will remain over the region through the period
bringing a threat of showers and thunderstorms. Storms will be
mainly diurnally driven today with highest chances south of
highway 70 and should diminish quickly early this evening with
loss of heating. Good boundary layer mixing should inhibit fog and
low stratus development tonight. A front will drop toward the
region tonight and cannot rule isolated showers across northern
rtes late tonight, possibly impacting PGV. The front then drops
into Eastern NC Sunday providing a better coverage of storms,
especially during the afternoon.
Long Term /Sunday Night through Thursday/...
As of 3 PM Sat...The best chance for occasional sub-VFR
conditions will be Sunday night into Monday night with decent
coverage of showers and thunderstorms as a front stalls across
eastern NC. Otherwise convective coverage will be scattered with
mainly VFR during the day. Low stratus and or fog will be possible
each morning...especially Sunday night and Monday night light sfc
flow near stalled front.
&&
.MARINE...
Short Term /through Sunday/...
As of 740 AM Saturday...Latest surface and buoy data indicate SW
winds 10-20 kt across the waters, with some gusts approaching 25
kt across the Pamlico Sound. The pressure gradient will continue
to tighten today between high pressure offshore and an inland
trough. A frontal boundary will approach from the northwest
tonight and shift winds across northern waters more westerly by
early Sunday morning. Winds will increase to 15-25 knots south of
Oregon Inlet today with 10-20 knots north. Seas will build to 4-6
feet south of Oregon Inlet and 3-5 feet north in response to
increasing wind field today. Only minor tweaks to the timing of
the Small Craft Advisories in effect this afternoon through
tonight. Added Small Craft Advisory for the Pamlico Sound given
gusty winds already present, with higher gusts possible this
afternoon/evening when the gradient tightens. Local SWAN/NWPS
appear in very good agreement for the short term period.
Long Term /Sunday night through Thursday/...
As of 3 PM Sat...The cold front will stall over the waters into
Tue...likely in the Pamlico Sound and in the vicinity of Cape
Hatteras. Though the stalling boundary will make wind direction
forecast challenging. E/NE 5-15 knots winds develop behind the
front N tier...with mainly S to SE winds over the southern
waters. Given model changes past few runs confidence remains low
at this time on how far south front makes it with most of the
guidance trends keeping it near or north of Cape Hatteras. With
front in area gradient will be rather loose with speeds generally
aob 15 kts...likely strongest north of the boundary. The front
will grad washout Tue with light SE to S winds 5-15 knots
developing thru mid week with high pres offshore. Expect seas 2 to
4 feet through Wed becoming 2 to 3 feet Thursday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
103-104.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for AMZ135.
Small Craft Advisory until 7 AM EDT Sunday for AMZ154.
Small Craft Advisory until 6 AM EDT Sunday for AMZ156-158.
Small Craft Advisory until 5 AM EDT Sunday for AMZ152.
&&
SYNOPSIS...RF/DAG
NEAR TERM...SK/DAG
SHORT TERM...DAG/RF
LONG TERM...RF/CQD
AVIATION...SK/CQD
MARINE...SK/CQD/DAGHazardous weather outlook, Aug 6, 5:06 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 506 AM EDT SAT AUG 6 2016 NCZ029-044>047-079>081-090>094-070915- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 506 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ104-070915- OUTER BANKS HYDE- 506 AM EDT SAT AUG 6 2016 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ098-070915- ONSLOW- 506 AM EDT SAT AUG 6 2016 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-103-070915- CARTERET-OUTER BANKS DARE- 506 AM EDT SAT AUG 6 2016 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING FROM CAPE HATTERAS TO CAPE LOOKOUT... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE LOOKOUT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 6, 3:18 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 318 PM EDT SAT AUG 6 2016 NCZ090>092-098-062000- ONSLOW-JONES-DUPLIN-LENOIR- 318 PM EDT SAT AUG 6 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUPLIN...SOUTHWESTERN LENOIR...NORTHWESTERN ONSLOW AND WEST CENTRAL JONES COUNTIES... AT 318 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER KENANSVILLE...OR 7 MILES SOUTHEAST OF WARSAW...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WARSAW...ROSE HILL...RICHLANDS...BEULAVILLE...KENANSVILLE... MAGNOLIA...GREENEVERS AND PINK HILL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3517 7760 3486 7751 3481 7803 3498 7810 TIME...MOT...LOC 1918Z 251DEG 28KT 3493 7799 27
Special weather statement, Aug 6, 4:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
401 PM EDT SAT AUG 6 2016
NCZ090-092-093-098-062045-
ONSLOW-JONES-CRAVEN-DUPLIN-
401 PM EDT SAT AUG 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUPLIN...
NORTHERN ONSLOW...SOUTH CENTRAL CRAVEN AND SOUTHEASTERN JONES
COUNTIES...
AT 400 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF TRENT WOODS TO NEAR HALF
MOON TO NEAR WALLACE. MOVEMENT WAS EAST SOUTHEAST AT 15 MPH.
WINDS GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...NEW BERN...HAVELOCK...HALF MOON...NEW RIVER STATION...
PINEY GREEN...PUMPKIN CENTER...RICHLANDS...MAYSVILLE...
RICHLANDS SOUTH...NEUSE FOREST AND ALBERT J ELLIS AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3472 7768 3472 7782 3478 7791 3489 7768
3494 7748 3504 7701 3492 7687 3476 7725
3464 7765
TIME...MOT...LOC 2000Z 306DEG 11KT 3498 7710 3486 7742 3476 7793
27The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:11 PM EDT | Beach Hazards Statement | MHX | 24 hr | |
| Aug 6, 3:18 PM EDT | Special Weather Statement | MHX | Duplin | 42 min |
| Aug 6, 4:23 PM EDT | Special Weather Statement | MHX | Pamlico | 37 min |
| Aug 6, 4:45 PM EDT | Special Weather Statement | MHX | Onslow | 30 min |
| Aug 6, 5:00 PM EDT | Special Weather Statement | MHX | Pamlico | 30 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.